California, 2005

Funnel Cloud in California, January 4, 2005

January 4, 2005 · NWS SGX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 4, 3:00 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 4, 3:00 AM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PST TUE JAN 4 2005

.SYNOPSIS...A WINTER STORM WILL CONTINUE TO BRING SHOWERS TODAY.
PERIODS OF HEAVY RAIN AND MOUNTAIN SNOW WILL CONTINUE THIS MORNING
WITH THE SNOW LEVEL DOWN TO 3500 FEET. SHOWERS WILL TAPER OFF
THIS AFTERNOON AS THE STORM MOVES EAST. COOL AND UNSETTLED WEATHER
WITH A SMALL CHANCE OF SHOWERS WILL CONTINUE WEDNESDAY AND THURSDAY.
ANOTHER STORM SHOULD BRING RAIN AND MOUNTAIN SNOW FRIDAY. A THIRD
STORM COULD BRING MORE RAIN EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

THE LARGE 540 UPPER LOW AND ITS ATTENDENT 1007 MB SURFACE LOW AND
COLD FRONT ARE STARTING TO COME ASHORE WITH HEAVY RAIN...SLEET...AND
THUNDERSTORMS. THE LI WILL REMAIN BETWEEN 0 AND -2 SO THE INSTABILITY
WILL CONTINUE THROUGH THE AFTERNOON. LATEST DOPPLER SHOW STRONG
CONVECTION COMING UP FROM THE SSW. THIS BLOB MAY BE ASSOCIATED WITH
+8 VERTICAL VELOCITY AND THE LEFT FRONT QUADRANT OF THE 145 KT JET MAX
COMING AROUND THE SOUTHERN EDGE OF THE LOW. RAIN RATES RANGE FROM .2
TO .4 INCH PER HOUR...SO WILL CONTINUE THE FLOOD ADVISORY THROUGH 10
AM. IT MAY NEED TO BE EXTENDED INTO TO ACCOUNT FOR PM CONVECTION.
ONCE THE BAND OF SHOWERS HITS THE MOUNTAINS...BY AROUND 4 AM...HEAVY
SNOW IS EXPECTED WITH THE SNOW LEVEL DOWN TO 3000 FEET DURING THE
MORNING. THIS MAY AFFECT CAJON PASS IN THE SBD MTS AS WELL AS MANY
OTHER MT ROADS. THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL
2 PM THIS PM. APPLE VALLEY MAY REQUIRE A SNOW ADVISORY. THE FLASH
FLOOD WATCH REMAINS IN EFFECT UNTIL 200 PM...AND THERE WILL LIKELY
BE SOME FLASH FLOOD WARNINGS ISSUED LATER THIS MORNING. SOME TSTRMS
COULD APPROACH SEVERE WITH LARGE HAIL AND/OR GUSTY WINDS TODAY.
COULD SEE COLD AIR FUNNELS AND WATERSPOUTS.

THINGS CALM DOWN BY WED WITH 564 ZONAL FLOW WITH JUST A SLIGHT WARM
UP. BUT ANOTHER POTENT STORM COMES IN FROM THE WEST LATE THU PM THRU
FRIDAY. THE FRONT DOES SOME THROUGH FAST...BUT MODELS INDICATE
PRETTY GOOD DYNAMICS WITH THE SYTEM...AND IT LOOKS TO BRING ANOTHER
1 TO 2 INCHES TO THE VALLEYS WITH 4 INCHES ON THE SLOPES. HEAVY SNOW
ALSO LIKELY...EVEN SAN DIEGO MTS...WITH 35 KT WESTERLY 700 MB WINDS...
WITH SNOW LEVEL DOWN TO 4500 FEET.

STILL LOOKS WET THROUGH THE WEEKEND AND EARLY NEXT WEEK WITH WARM
MOIST SW 570 SW FLOW WITH POSSIBLE RAPID SNOW MELT AND FLOODING.
LOOKS WINDY IN THE MTS WITH 50 KT 700 MB SW-W WINDS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD ADVISORY AND FLASH FLOOD WATCH...SEE LAXFFASGX.

WINTER STORM WARNING FOR MOUNTAINS AND SNOW ADVISORY FOR
THE APPLE AND LUCERNE VALLEYS...SEE LAXWSWSGX.

HYDROLOGIC STATEMENT FOR THE SAN DIEGO AND
SAN LUIS REY RIVERS...SEE LAXRVSSGX.

MARINE WEATHER STATEMENT FOR THUNDERSTORMS AND POSSIBLE
WATERSPOUTS...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

MACKECHNIE
Hazardous weather outlook, Jan 3, 6:00 AM PST, 22 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST MON JAN 3 2005

CAZ042-043-048-050-055-056-057-058-060-041400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
600 AM PST MON JAN 3 2005

.DAY ONE... TODAY THROUGH TONIGHT.

A STRONG WINTER STORM WILL BRING HEAVY RAIN...THUNDERSTORMS...AND
MOUNTAIN SNOW TODAY. STRONG...GUSTY WINDS WILL ACCOMPANY THIS STORM...
MAINLY IN THE MOUNTAINS. THE RAIN COULD CAUSE LOCAL FLOODING. THERE
COULD ALSO BE ROCK AND MUD SLIDES...ESPECIALLY IN STEEP TERRAIN
AND IN AND BELOW THE RECENTLY BURNED AREAS. LOCAL VISIBILITY MAY
BE REDUCED TO NEAR ZERO IN THE MOUNTAINS IN SNOW...BLOWING SNOW
AND DENSE FOG.

STRONG RIP CURRENTS WILL BE PRESENT AT AREA BEACHES THROUGH TONIGHT.

WATERSPOUTS AND THUNDERSTORMS ARE POSSIBLE OVER THE COASTAL WATERS
TODAY AND TONIGHT.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL AREAS BELOW 5000 FEET
UNTIL TUESDAY AFTERNOON...SEE LAXFFASGX.

A WINTER STORM WARNING HAS BEEN ISSUED FOR THE SAN BERNARDINO...
RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS ABOVE 5000 FEET UNTIL 200
PM TUESDAY...SEE LAXWSWSGX.

A MARINE WEATHER STATEMENT HAS BEEN ISSUED FOR POSSIBLE THUNDERSTORMS
AND WATERSPOUTS OVER THE COASTAL WATERS...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

A STRONG WINTER STORM WILL BRING HEAVY RAIN AND MOUNTAIN SNOW INTO
TUESDAY. PERIODS OF GUSTY WINDS WILL ACCOMPANY THIS STORM...THE
STRONGEST IN THE MOUNTAINS. THE RAIN COULD CAUSE LOCAL FLOODING.
THERE COULD ALSO BE ROCK AND MUD SLIDES...ESPECIALLY IN STEEP
TERRAIN AND IN AND BELOW THE RECENTLY BURNED AREAS. LOCAL VISIBILITY
MAY BE REDUCED TO NEAR ZERO IN THE MOUNTAINS IN SNOW...BLOWING SNOW
AND DENSE FOG.

THERE WILL BE A CHANCE OF THUNDERSTORMS WITH DEADLY LIGHTNING AND
POSSIBLE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. FUNNEL
CLOUDS AND WATERSPOUTS WILL ALSO BE POSSIBLE.

STRONG RIP CURRENTS WILL BE PRESENT AT AREA BEACHES TUESDAY.

THE WEATHER PATTERN WILL REMAIN UNSETTLED WITH PERIODS OF SHOWERS
POSSIBLE INTO THE END OF NEXT WEEK. SOME MODELS EVEN HINT AT AN
STRONGER STORM BY THIS WEEKEND.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTER ACTIVATION WILL
LIKELY BE NEEDED THIS AFTERNOON THROUGH TUESDAY MORNING.

MACKECHNIE

The radar

The Santa Ana Mts radar (KSOX), 20 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Orange

When
January 4, 4:30 AM PST
Where
Orange County, 1 mi S of Costa Mesa
Reported by
TRAINED SPOTTER
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437992.